Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Birmingham, AL

March 5, 2020Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 5, 2020, 4:59 AM CST for Barbour County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2020, 4:59 AM CST (10:59 UTC)
Expired
Mar 5, 2020, 5:22 AM CST
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 48 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -299 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-299 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS54 KBMX 051059
SVRBMX
ALC005-051145-
/O.NEW.KBMX.SV.W.0048.200305T1059Z-200305T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
459 AM CST Thu Mar 5 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barbour County in southeastern Alabama...

* Until 545 AM CST.

* At 459 AM CST, a severe thunderstorm was located 7 miles south of
  Blue Springs State Park, or 10 miles northeast of Ozark, moving
  northeast at 70 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eufaula, Tyler Crossroads, Osco, Texasville, Gaino, Richards
  Crossroads, Lakepoint Resort State Park, Blue Springs State Park,
  Millers Ford, Lugo and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3162 8564 3206 8516 3206 8511 3207 8511
      3206 8510 3206 8506 3197 8506 3196 8509
      3190 8511 3189 8513 3177 8513 3177 8515
      3174 8521 3170 8522 3171 8541 3171 8542
      3162 8542
TIME...MOT...LOC 1059Z 226DEG 61KT 3156 8554 

HAIL...1.25IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
339 
WWUS54 KBMX 051110
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
510 AM CST Thu Mar 5 2020

ALC005-051145-
/O.CON.KBMX.SV.W.0048.000000T0000Z-200305T1145Z/
Barbour AL-
510 AM CST Thu Mar 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CST
FOR SOUTHEASTERN BARBOUR COUNTY...

At 510 AM CST, a severe thunderstorm was located near Texasville, or
11 miles northwest of Abbeville, moving northeast at 70 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eufaula, Richards Crossroads, Lakepoint Resort State Park, Osco,
Texasville and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 8542 3170 8549 3206 8510 3206 8506
      3197 8506 3196 8509 3190 8511 3189 8513
      3177 8513 3177 8515 3174 8521 3170 8522
      3171 8541 3171 8542
TIME...MOT...LOC 1110Z 226DEG 61KT 3169 8538 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
048 
WWUS54 KBMX 051122
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
522 AM CST Thu Mar 5 2020

ALC005-051132-
/O.CAN.KBMX.SV.W.0048.000000T0000Z-200305T1145Z/
Barbour AL-
522 AM CST Thu Mar 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBOUR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3163 8542 3170 8549 3206 8510 3206 8506
      3197 8506 3196 8509 3190 8511 3189 8513
      3177 8513 3177 8515 3174 8521 3170 8522
      3171 8541 3171 8542
TIME...MOT...LOC 1121Z 226DEG 61KT 3183 8521 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:43 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 5, 2:43 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
243 AM CST Thu Mar 5 2020

.SHORT TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/

Through Friday.

The large plume of rain and storms will continue across the area
through the morning. Flooding will continue to be a concern
through the early afternoon. Based on the latest model data and
observations, there will be continued showers and embedded
thunderstorms moving over the Flash Flood Watch area. The best
convergence of the moisture appears to be between Alabaster and
Montgomery. The original estimate of 1 to 3 inches or rain looks
good through the morning hours, with higher local amounts
possible.

Another concern would be some stronger elevated storms in the far
southeast. Warm/moist advection continues north of the surface front
which is currently stationary along the coastline of the northern
Gulf of Mexico. This may very slowly shift north later this
morning as southerly winds just off the surface continue. Thinking
is that the front stays well to our south but could be close
enough for a few stronger elevated storms to make it into our
southeast. Small hail and gusty winds would be the main concern
through the morning.

Finally the rain shield will begin to shift south and east as the
surface low pressure along the coast begins to accelerate eastward
this afternoon. This will be in advance of a strong cold front that
will slide through this evening. Looks like the front will be near
the I-20 corridor by Midnight and then south of the area by sunrise
Friday. Temperatures will be cooler on Friday behind the cold
front, but may feel warmer than today as the "sun" actually
returns from its inactive status.

16

.LONG TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/
Friday night through Wednesday.

Broad mid/upper-level ridging will encompass much of the CONUS
over the weekend between a trough and associated nor'easter departing
eastward over the western Atlantic and another trough near the
West Coast. The pressure gradient between the nor'easter and a
1035mb high centered over the Lower Ohio Valley will maintain
northerly winds and cold air advection. A light freeze is expected
over generally the northern half of the area, and while the
growing season has not officially started, steps may need to be
taken to protect sensitive plants. Light northerly winds will keep
temperatures a few degrees below normal on Saturday but there
will be plenty of sunshine. The pressure gradient relaxes Saturday
night as high pressure reaches the Carolinas. This results in
ideal radiational cooling conditions during the evening hours, but
east winds will pick up a bit later in the night, while some high
clouds move through due to a weak wave aloft. This will probably
keep any freezing temperatures confined to typically cooler
locations. Low-level southerly flow results in very pleasant early
spring conditions for Sunday with just a few passing mid-level
clouds.

By early next week a closed low will have formed well off the
California coast with broad ridging over the Gulf. A few weak
waves will eject out the upper low through the southern stream,
while a more active northern stream will be located near the
Canadian border. This results in warm temperatures for Central
Alabama with seemingly ever-present rain chances, but widespread
heavy rainfall is not expected at this time. A shortwave moves
through Monday afternoon/Monday night. Upper level lift with the
wave is not particularly strong, but isentropic lift associated
with a 40kt LLJ and near-saturated 850-700mb mean RH values will
promote widespread light showers with no instability present.

The wave departs by midday on Tuesday, while the cold front
associated with the system stalls out just north of the area as it
becomes parallel to the westerly flow aloft. A warm, somewhat
moist air mass lingers south of the front, and showers and
possibly an isolated thunderstorms may linger Tuesday
afternoon/Tuesday night. A clipper-like system moves into the
Great Lakes region Wednesday, sending the front first northward as
a warm front ahead of it and then back southwards as a cold front
Wednesday night. Will have to keep an eye on potential
showers/storms developing along the cold front as they move in
from the northwest Wednesday night.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

Widespread rain showers with some embedded thunderstorms at times will
continue during the overnight/pre-dawn hours tonight into
Thursday morning across Central Alabama as a surface low moves
eastward across the northern gulf coast. MVFR and lower cigs will
continue to work their way back in as the night and showers
progress. Showers should taper off during Thursday afternoon from
west to east as the low moves away. Some clouds will linger in
the afternoon but cigs heights should lift some and clouds will
start to decrease in the west part of the state as drier air moves
into the area.

08

&&

.FIRE WEATHER...

Widespread rain continues this morning before ending from west to
east during the afternoon. A dry air mass then moves in for Friday
and the weekend. Afternoon relative humidity values will fall to
35-40 percent Friday afternoon with northwesterly 20ft winds
around 10-15 mph with higher gusts. Afternoon relative humidity
values fall to around 30-35 percent over the weekend with lighter
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  38  54  30  57 / 100   0   0   0   0
Anniston    56  39  55  31  58 / 100  10   0   0   0
Birmingham  58  41  56  32  59 / 100   0   0   0   0
Tuscaloosa  62  42  59  32  60 / 100   0   0   0   0
Calera      58  41  56  33  59 / 100   0   0   0   0
Auburn      56  42  56  32  58 / 100  10   0   0   0
Montgomery  60  43  60  35  62 / 100   0   0   0   0
Troy        61  44  61  35  61 / 100   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until noon CST today for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 5, 2:54 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
254 AM CST Thu Mar 5 2020

ALZ011>015-017>050-061200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
254 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Periods of moderate to heavy rainfall will continue to result in the
potential for isolated flash flooding through noon.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:25 PM CSTRiver Flood WarningBMXSumter6 days
Mar 5, 5:37 AM CSTAreal Flood WarningBMXBibb, Shelby, Tuscaloosa6 hr
Mar 5, 5:40 AM CSTAreal Flood WarningBMXTalladega6 hr
Mar 5, 8:31 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega35 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter34 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter51 hr
Mar 5, 9:19 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa31 hr
Mar 5, 9:55 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa32 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.